A bodybuilder who took steroids has warned of the dangers after his body became riddled with boils and acne.
Dave Hartrey, 24, Waterford, is now covered in deep scars after the drugs made him break-out.
He has now taken to TikTok to share his story and warn others.
It comes after another man shared his story of his scarred and flakey skin following the withdrawal of using topical steroid creams.
After using steroids to build up his body, Dave Hartney from County Waterford was left with three outbreaks of boils and severe acne
Dave started using steroids at 20 years of age on his quest to become a bodybuilder.
He said: ‘I’ve always been a big advocate of fitness and have worked out on and off since I was 15.
‘When I was 20-years-old, I started training with a bodybuilder and I really enjoyed training with him, so decided to go down the bodybuilding route too.
‘When you go to the gym and start making progress people accuse you of taking steroids, and as bodybuilding is a short career I decided to just go for it.
Dave Hartley, 24, of Ireland has been going to the gym since he was 15 and says he wanted to be a bodybuilder from 20
Most parts of his body have been affected, including his face, back and arms and he says he will have to deal with the scars forever
‘It’s really important to mention how with steroids, you’re rolling the dice from the start because when taking testosterone, your body may not produce the same level naturally after, not to mention the other dangers.
‘I got mine off a guy in my gym, which I wouldn’t recommend doing whatsoever because you could be taking anything.’
Although the steroids helped with bulking up his body, they also had an effect on Dave’s skin.
It is thought that the drugs can sometimes cause a side-effect of acne break-outs.
And Dave had two severe break-outs of acne and boils.
Dave says once he started training as a bodybuilder, people expected him to take steroids and so he did
He says he used go buy his steroids from a man at the gym, but said he didn’t really know what he was taking
He said: ‘I ended up having my first breakout on my back midway through 2020, and this was when I lowered the amount [of steroids] I was taking.
‘A lot of people have said to me why didn’t I stop after the first boil, but I was working towards a bodybuilding show which I’d already put years of hard work into.
‘I consulted some of the best coaches in the business. I trusted them and I trusted their advice, and we tried to come up with a cycle where I wouldn’t break out.’
But in February 2021, Dave had second break-out and time there were lots more boils in different places.
He had them on his back, chest, face, and arms.
But again, Dave was pulled to take steroids by his love of bodybuilding.
Dave with his dog: He says he was determined to take steroids as he wanted to be a bodybuilder – even though he knew they were dangerous
Dave’s face became covered in boils and acne after taking the powerful drugs. His back was also badly affected
Dave’s back was badly affected by the steroid use, being covered in boils, which have since left deep scars
He added: ‘Around the same time, I got invited to train with some of the top bodybuilders and for me, this was massive.
‘I’d be training with some of my biggest heroes.
‘However, by this point I realised I was neglecting every part of my life and my back was covered in boils.
‘The pressure from normal day-to-day things made them pop and I was in agony.’
Dave decided to pull-out of the show. He then began to stop taking steroids but not before he suffered another severe break-out.
This caused him ‘agonising pain’ and left him house-bound for nine months.
Why can steroids cause acne?
At the moment, it is unclear why steroids can cause acne.
But both prescription steroids and those used for bodybuilding can increase the odds that a person will develop the condition.
This type of acne occurs most often on the chest but can occur on the face, back and arms.
It is thought that the use of steroids might cause the oil glands to become more vulnerable to inflammation, causing acne.
Some studies suggest steroid-induced acne may be caused by the production of an immune receptor called TLR2, which recognises foreign substances and passes on appropriate signals to the immune system, again causing the acne.
He said: ‘I decided to pull out of the show and stop taking them but had another breakout which was the worst ever.
‘I had so many open sores on my back I had to stay in the house for nine months while they healed.
the boils had popped and then they needed to heal properly.’
Dave is now left with deep scars on his back, chest, and arms.
And he has showed them off on TikTok at @davehartrey so other people will be aware of the risks.
He is now pleading with doctors to help him get rid of the marks which cover most of his body.
He added: ‘I’m now on a waiting list for a consultation about having the scars lasered off or injected but I don’t have any concrete plans as of yet.
‘To get it done is going to cost me 250 euros per session and at present, I’m not exactly sure how many sessions I’ll need!
‘I can’t sit here and say I’m 100 per cent happy with myself, I’ll probably have these scars for the rest of my life.
‘This experience has given me so much perspective, I’ve grown so much and I’m glad I have this platform on TikTok to help others.
Despite no longer being in pain, Dave says the scars can be incredibly itchy and are something he’ll probably have to deal with for the rest of his life.